Patient Comments: Tinea Versicolor - Signs and Symptoms

What were your signs and symptoms associated with tinea versicolor?

A Doctor's View on Tinea Versicolor Symptoms and Signs

Read the Comment by Gary W. Cole, MD, FAAD

Tinea versicolor is caused by a fungus. Symptoms and signs include patches of discolored skin typically on the chest, back, and arms. Once treated, it may take months for the affected skin to return to its normal color. Read the entire Doctor's View

Comment from: Noelle, 45-54 Female (Patient) Published: February 28

I have had tinea versicolor since my mid-twenties. I am now 59. I"ve never found anything that stops it for more than a couple of weeks. It"s spread from my back, up my neck, and on to my scalp. The itching is so intense that I scratch my head bloody while I"m sleeping. I"ve tried everything mentioned and nothing really helps.

Was this comment helpful?Yes
Comment from: Sherlock, 45-54 Male Published: April 25

Using dandruff shampoo to treat tinea versicolor is a myth. It rarely works. I've had it for 31 years. I tried all the Selsun treatments. All that did was make me smell like sulfur. Canestan cream does nothing. Two things that I've found that work really well are: Take regular probiotics; yogurts, Yakult, or Inner Health Plus capsules. It helps keep the internal yeast manifestations in check. (A buildup of yeast in the body gets excreted through the skin). To treat the affected areas topically, I've found Whitfield's Ointment (Benzoic Acid) to be by far and away the quickest method of killing the yeast infection. It burns a little and is greasy, but it works. Apply it for two days in a row, just two hours per day. Then wash it off (which isn't that easy). It's worth the effort. For darker, reddish spots, they will just fade away. For the white spots, you will need exposure to the sun to tan them a little. I get both; the reddish/brown spots and the white spots. You never really get rid of this; you just have to treat it when it appears. The probiotics do help keep it to a minimum.

Was this comment helpful?Yes
Comment from: Sam&Dakota, 19-24 Female (Patient) Published: July 02

I have had tinea versicolor for 8 years now and I still haven't found anything that truly works. It covers my stomach, back, shoulders, arms, and neck. I get both the dark and light spots. Clotrimazole and medicated selenium dandruff shampoo worked for a little while but my spots always come back.

Was this comment helpful?Yes
Comment from: bb, 35-44 Female (Patient) Published: August 16

I have had tinea versicolor for about twenty years, since I was a teenager. I was diagnosed when I was about 18 years. It's worst underneath my breasts, and the sides of my breasts. It covers my whole torso, a little in my inner elbows, and a tiny blotch on my inner thigh that doesn't hurt. And up my neck a little too (wrinkley looking). It's dry, itchy, gets cracked, and painful on my torso. I've tried selsun blue, other medicated lotions, anti-fungal cream, tea tree cream, anti-fungal tablets and nothing has worked. I put moisturiser on it daily to relieve the pain from the extreme dryness - particularly in winter when the heater and the air is dry. Plus fresh bra daily, so no old sweat. I care more about the pain than the disfigurement.

Was this comment helpful?Yes
Comment from: ahitch12, 19-24 Female (Patient) Published: June 02

I have had tinea versicolor for about three years now. I have been to dermatologists three times, and they gave me a pill that I took once a week for six weeks. That worked, but sadly, it reappeared around three months later. I have tried antifungal creams, shampoos, pills, everything! I don't know what else to do. This disease is so embarrassing and will always ruin my summers! Tinea versicolor covers my back, neck, shoulders, chest, and stomach.

Was this comment helpful?Yes
Comment from: this stinks, 25-34 Female (Patient) Published: February 17

I am absolutely miserable, I have had this since I was 13 years old, ketoconazole doesn't even work anymore. the last time I had it, it was from head to toe, literally, I took the ketoconazole, and it went away for a month and came back with a vengeance, I'm so itchy I take claritin every day, I have no insurance I do not know what to do anymore, I can't even where decent clothing because it's all over my body, I look like a leopard.

Was this comment helpful?Yes
Comment from: misinformed for year, 45-54 Female (Patient) Published: November 16

I had itchy white patches on arms and chest for 4 years. I was miserable, my husband has it and he has scabs and bleeds all of the time it is disgusting. After 4 years i finally found a doctor with somewhat of a brain and gave me lamasil tablets and I took them for 3 months. My white patches and itchy bleeding skin is gone. My husband still has it but he does not care that he has disgusting scabs on his arms and chest. I will never know exactly what it is or where it came from. If I get it again I know to take lamasil for 3 months. Doctors need to research more and stop telling patients to use selsun blue or topical creams.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Tinea Versicolor - Describe Your Experience Question: Please describe your experience with tinea versicolor.
Tinea Versicolor - Treatments Question: What treatment has been effective for your tinea versicolor?
Tinea Versicolor - How it's Diagnosed Question: What kinds of tests led to a diagnosis of tinea versicolor in you or someone you know?
Tinea Versicolor - Similar Conditions Question: Before being diagnosed with tinea versicolor, what other condition did you think you might have?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.